Patient- and physician-related risk factors for hyperkalaemia in potassium-increasing drug–drug interactions
- 447 Downloads
Hyperkalaemia due to potassium-increasing drug–drug interactions (DDIs) is a clinically important adverse drug event. The purpose of this study was to identify patient- and physician-related risk factors for the development of hyperkalaemia.
The risk for adult patients hospitalised in the University Hospital Zurich between 1 December 2009 and 31 December 2011 of developing hyperkalaemia was correlated with patient characteristics, number, type and duration of potassium-increasing DDIs and frequency of serum potassium monitoring.
The 76,467 patients included in this study were prescribed 8,413 potentially severe potassium-increasing DDIs. Patient-related characteristics associated with the development of hyperkalaemia were pulmonary allograft [relative risk (RR) 5.1; p < 0.0001), impaired renal function (RR 2.7; p < 0.0001), diabetes mellitus (RR 1.6; p = 0.002) and female gender (RR 1.5; p = 0.007). Risk factors associated with medication were number of concurrently administered potassium-increasing drugs (RR 3.3 per additional drug; p < 0.0001) and longer duration of the DDI (RR 4.9 for duration ≥6 days; p < 0.0001). Physician-related factors associated with the development of hyperkalaemia were undetermined or elevated serum potassium level before treatment initiation (RR 2.2; p < 0.001) and infrequent monitoring of serum potassium during a DDI (interval >48 h: RR 1.6; p < 0.01).
Strategies for reducing the risk of hyperkalaemia during potassium-increasing DDIs should consider both patient- and physician-related risk factors.
KeywordsDrug–drug interactions Hyperkalaemia Monitoring Potassium Risk factors
Disclosure of conflict of interests
- 1.Kohn LT CJ, Donaldson MS (eds) (1999) To err is human. Building a safer health system. Committee on Quality in Health Care, Institute of Medicine, Washington D.C.Google Scholar
- 4.Sanchez Munoz-Torrero JF, Barquilla P, Velasco R, Fernandez Capitan Mdel C, Pacheco N, Vicente L, Chicon JL, Trejo S, Zamorano J, Lorenzo Hernandez A (2010) Adverse drug reactions in internal medicine units and associated risk factors. Eur J Clin Pharmacol 66(12):1257–1264. doi: 10.1007/s00228-010-0866-6 PubMedCrossRefGoogle Scholar
- 12.Uijtendaal EV, Zwart-van Rijkom JE, van Solinge WW, Egberts TC (2011) Frequency of laboratory measurement and hyperkalaemia in hospitalised patients using serum potassium concentration increasing drugs. Eur J Clin Pharmacol 67(9):933–940. doi: 10.1007/s00228-011-1028-1 PubMedCentralPubMedCrossRefGoogle Scholar
- 18.Muzzarelli S, Maeder MT, Toggweiler S, Rickli H, Nietlispach F, Julius B, Burkard T, Pfisterer ME, Brunner-La Rocca HP (2012) Frequency and predictors of hyperkalemia in patients ≥60 years of age with heart failure undergoing intense medical therapy. Am J Cardiol 109(5):693–698. doi: 10.1016/j.amjcard.2011.10.027 PubMedCrossRefGoogle Scholar
- 20.Hansten PD, Horn JR, Hazlet TK (2001) ORCA: OpeRational ClassificAtion of drug interactions. J Am Pharm Assoc (Wash) 41(2):161–165Google Scholar
- 24.K/DOQI (2002) Clinical practice guidelines for chronic kidney disease: evaluation, classification, and stratification. Am J Kidney Dis 39[2 Suppl 1]:S1–S266Google Scholar
- 25.Holm S (1979) A simple sequentially rejective multiple test procedure. Scand J Stat Theory Appl 6:65–70Google Scholar
- 34.Ramirez E, Rossignoli T, Campos AJ, Munoz R, Zegarra C, Tong H, Medrano N, Borobia AM, Carcas AJ, Frias J (2012) Drug-induced life-threatening potassium disturbances detected by a pharmacovigilance program from laboratory signals. Eur J Clin Pharmacol 69(1):97–110. doi: 10.1007/s00228-012-1303-9 PubMedCrossRefGoogle Scholar